Methemoglobinemia due to topical pharyngeal anesthesia during endoscopic procedures
Southern Illinois University College of Medicine, Springfield, IL, USA
Abstract: Acquired methemoglobinemia is a known complication of topical anesthesia during endoscopic procedures. Benzocaine has been implicated in a majority of cases and has been removed from some hospital formularies. However, a lot of uncertainty exists about the risk factors for this uncommon complication. This review attempts to summarize the current knowledge of this condition and describe known risk factors. Anesthetic and patient-specific risk factors are described along with some hypothetical procedure-related factors. Clinicians should identify patients who are at high risk and apply appropriate postprocedure screening. Prospective studies are needed to further our knowledge and improve patient safety.
Keywords: acquired methemoglobinemia, topical anesthetics, oxidative stress, endoscopy, transesophageal echocardiography (TEE)
© 2010 The Author(s). This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.